Many of the female patients I see have some type of sexual dysfunction, with most having concerns about decreased libido. I realize that decreased libido is a multifaceted problem. I have, however, tried every testosterone product available with my patients, including compounding products. Nothing has worked for very long. The only product that seems to have an effect is 50-75 mg of testosterone intramuscularly every month. Do you have any other suggestions?
Lynne Forrette, RN-C, WHNP, MSN
Response From the Expert
| Response from Pat Camillo, PhD, RNC, WHNP, GNP
Associate Professor and Director, The Women's Health Program, Seton Hall University, College of Nursing, South Orange, New Jersey.
Female sexual dysfunction (FSD) is indeed a multifaceted health concern involving biological, psychological, and social-cultural dimensions. This complexity is difficult to address during most primary healthcare visits primarily due to insufficient time. Without a comprehensive evaluation, the usual prescription for one hormone or another often, at best, provides a brief placebo effect, but nothing more. Furthermore, decreased libido means different things to different women. For some it means lack of vaginal lubrication, and for others, dyspareunia, decrease in orgasms, or fatigue. The first important step is to define what "decreased libido" means for a particular woman.
Understanding the biological individuality of each woman is the next critical step. Some women may be experiencing a decrease in free testosterone levels due to an enhanced estrogen effect. This has been identified during the administration of menopausal estrogens[1,2] and, although not yet demonstrated, might possibly be an underlying concern in women who have an increased estrogen effect from other sources, such as alcohol or estrogenic herbal products. Estrogen increases sex hormone binding globulin, resulting in decreased levels of free testosterone. Research has also shown a correlation between coital frequency and free testosterone levels.
For women who might be experiencing a strong estrogenic effect, it might be more logical to first try and decrease the estrogenic effect rather than to add testosterone. Adding testosterone has demonstrated efficacy in some research studies, when it is given together with estrogen; however, it is unclear whether this effect is primarily due to increased testosterone or to an improved balance in both estrogen and androgens.
Giving women high doses of intramuscular testosterone may improve libido, but this does not necessarily imply a deficiency in testosterone. The question becomes: Is the resulting increase in libido a cause and effect or a pharmacologic effect? An improvement in libido after testosterone administration does not necessarily imply a testosterone deficiency. Rather, it might just be a pharmacologic effect resulting from a significant rise in androgens. Some authorities in this field believe that there is insufficient evidence to routinely administer androgens to endocrinologically healthy women who have complaints of decreased sexual interest, especially since age-related levels of serum testosterone are not accurate and control populations have never been screened for sexual dysfunction.[5,6]
In summary, FSD is a complex concern for many women, and is probably more about the balance between estrogens and androgens rather than a simple testosterone deficiency. In addition, time is needed to understand the psychosocial context of these concerns. If the latter is not possible, then a referral to a provider who has expertise in this area is appropriate.
Medscape Nurses. 2004;6(1) © 2004 Medscape
Cite this: Patricia (Pat) A Camillo. How Should I Handle Complaints of Decreased Libido in Female Patients? - Medscape - Jan 27, 2004.